Colorado, 2010Lightning Strike in Colorado, August 4, 2010
August 4, 2010 · NWS BOU · 1 event in 1 county or zone
Lightning sparked a house fire, causing extensive damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning sparked a house fire, causing extensive damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:28 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 4, 2:28 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO TIME
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT WED AUG 4 2010
.SHORT TERM...HEALTHY BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY
MOVING ACROSS GRAND AND LARIMER COUNTIES ASSOCIATED WITH SHORTWAVE
OVER NORTHWEST COLORADO. OTHER STORMS MOVING ACROSS SUMMIT AND PARK
COUNTIES...THOUGH ONLY ISOLATED IN COVERAGE AT THIS POINT. MORE
CONVECTION SOUTHWEST OF CWA LOOKS TO BE ASSOCIATED WITH A WEAK
SHORTWAVE. NO STORMS YET ALONG FOOTHILLS OR ACROSS PLAINS. ACARS
SOUNDINGS STILL SHOW A MODEST 500 MB CAP IN PLACE. RUC SEEMS TO HAVE
THE BEST HANDLE ON SHORTWAVE IN NORTHWEST COLORADO...THOUGH WEAKENS
THE WAVE AS IN MOVES ONTO PLAINS. OTHER MODELS SHOW A BROAD AREA OF
QG ASCENT. WILL BASE THIS EVENING'S FORECAST MAINLY ON THE RUC. WAVE
MOVING ACROSS NORTHERN COLORADO SHOULD BE ENOUGH TO OFFSET CAP
ACROSS NORTHERN SECTIONS OF PLAINS...WITH SHOWERS AND STORMS HOLDING
TOGETHER. INCREASED POPS TO LIKELY FOR ZONES 38 AND 42 FOR THIS
EVENING. LIKELY POPS STILL SEEM REASONABLE SOUTHERN SECTIONS OF CFWA
AS WAVE IN SOUTHWEST COLORADO MOVES THROUGH. FOR REMAINDER OF THE
PLAINS...STILL SOME QUESTION WHETHER STORMS CAN BREAK CAP AND
SUSTAINED THEMSELVES. MAY NEED SOME HELP FROM BOUNDARIES.
PRECIPITABLE WATER VALUES HOVERING AROUND AN INCH. HEAVY RAIN STILL
A CONCERN WITH THE STORMS...THOUGH MOVEMENT AROUND 10KTS WHICH SHOULD
KEEP FLASH FLOOD CONCERN LOW. HELD OFF ON A FLASH FLOOD WATCH GIVEN
STORM MOVEMENT. WAVES SHOULD EXIT CFWA BY MIDNIGHT...THOUGH MODELS
KEEP SOME WEAK QG ASCENT IN PLACE OVERNIGHT. WILL KEEP THE SLIGHT
CHANCE GOING. ON THURSDAY...RIDGE AXIS SLOWLY SHIFTS FROM TEXAS WEST
INTO NEW MEXICO DURING THE DAY. STILL A WEAK WEST TO SOUTHWEST FLOW
ALOFT OVER COLORADO. MODELS INDICATE A SLIGHTLY DRIER AIRMASS OVER
AREA...WITH PRECIPITABLE WATER VALUES AROUND EIGHT TENTHS ACROSS
PLAINS AND SIX TENTHS OVER MOUNTAINS. MODERATE DAYTIME HEATING ALONG
WITH THE FAIRLY MOIST ATMOSPHERE WILL BE SUFFICIENT FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY THE AFTERNOON ACROSS THE
MOUNTAINS. PLAINS STILL SHOWING A BIT OF A CAP DURING THE AFTERNOON.
SO STORM DEVELOP COULD AGAIN BE DELAYED. WILL KEEP THE CHANCE POPS
FOR MOUNTAINS...FOOTHILLS AND URBAN CORRIDOR. SLIGHT CHANCE STILL
REASONABLE FOR AREAS EAST OF URBAN CORRIDOR. THREAT OF HEAVY RAIN
STILL EXISTS WITH A FEW STORMS. TEMPERATURE AND THICKNESS PROGS SHOW
HIGHS AGAIN IN THE 80S ACROSS PLAINS WITH 60S AND A FEW 70S
MOUNTAINS. CURRENT TEMPERATURE GRIDS LOOK ON TRACK
.LONG TERM...MODELS SHOW LITTLE CHANGE IN THE SYNOPTIC SCALE PATTERN
THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH THE UPPER RIDGE CENTER
SOUTH-SOUTHEAST OF COLORADO AND SOUTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA. THERE IS BENIGN SYNOPTIC SCALE ENERGY FOR THE
FORECAST AREA THROUGH THE PERIODS. THE LOW LEVEL WINDS ARE PROGGED
TO BE EAST-SOUTHEASTERLY FOR THE PLAINS AND FOOTHILLS THURSDAY
EVENING...LATE DAY FRIDAY AND LATE DAY SATURDAY. FOR MOISTURE...
IT'S BEST THURSDAY NIGHT...WITH A GRADUALLY DRYING TREND THROUGH
SATURDAY. THE BOUNDARY LAYER DEW POINT TEMPERATURES ARE PROGGED IN
THE 50S AND LOWER 60S FOR THE PLAINS AND LOWER FOOTHILLS THURSDAY
NIGHT. THEY DRY OUT INTO THE 40S F OVER THE WESTERN PLAINS FRIDAY
LATE DAY. ON SATURDAY...DEW POINTS ARE IN THE 40S OVER ALL THE
PLAINS. PRECIPITABLE WATER VALUES ARE IN THE 0.90 TO 1.25 INCH
RANGE THURSDAY NIGHT. ON FRIDAY AND FRIDAY NIGHT THE VALUES
DECREASE INTO THE 0.60 TO 0.80 INCH RANGE FOR SATURDAY. THE ONLY
DECENT THETA-E AXIS IS PROGGED OVER THE EASTERN BORDER AREA THURSDAY
EVENING INTO FRIDAY EVENING. THERE IS PRETTY DECENT CAPE PROGGED
OVER THE FORECAST AREA THURSDAY EVENING. VALUES ACROSS THE PLAINS
ARE GREATER THAN 1000 J/KG. THE DECENT CAPE IS CONFINED TO THE
SOUTH CENTRAL AND EASTERN FORECAST AREA FOR LATE DAY FRIDAY. ON
LATE DAY SATURDAY...THERE IS A TAD OF CAPE OVER THE MOUNTAINS AND
FOOTHILLS. THE LAPSE RATE FIELDS HAVE A SLIGHT MID LEVEL CAP IN
PLACE THURSDAY EVENING...AND THERE IS EVEN LESS OF A CAP FOR LATE
DAY FRIDAY AND LATE DAY SATURDAY. THE GFS QPF FIELDS HAVE
MEASURABLE RAINFALL ACROSS ALL THE FORECAST AREA THURSDAY EVENING
...THE LIGHTEST AMOUNTS OVER THE FAR EAST. THE NAM JUST HAS LIGHT
AMOUNTS OVER THE PLAINS AND FOOTHILLS THURSDAY EVENING. BOTH MODELS
SHOW A TAD OF RAIN IN MOST AREAS LATE DAY FRIDAY. BY LATE DAY
SATURDAY...THERE IS A SMIDGEN OF MEASURABLE RAINFALL PROGGED MAINLY
OVER THE MOUNTAINS. FOR POPS...WILL GO WITH 30-40%S THURSDAY
EVENING...THEN 10-20%S FOR LATE DAY FRIDAY AND LATE SATURDAY. FOR
TEMPERATURES...FRIDAY'S HIGHS ARE 2-3 C WARMER THAN THURSDAY'S.
SATURDAY'S HIGHS ARE 0.5-1.5 C WARMER THAN FRIDAY'S. FOR THE LATER
DAYS...SUNDAY THROUGH WEDNESDAY...MODELS PUT THE CENTER OF THE UPPER
RIDGE EAST-SOUTHEAST OF COLORADO THROUGH ALL FOUR DAYS. THE FLOW
ALOFT REMAINS SOUTHWESTERLY FOR THE FORECAST AREA. MOISTURE LOOKS
PRETTY GOOD SUNDAY AND MONDAY...THEN THERE IS LESS ON TUESDAY AND
WEDNESDAY.
&&
.AVIATION...STILL A CHANCE FOR STORMS ACROSS DENVER AREA THROUGH 04Z
WHICH COULD AFFECT AREA AIRPORTS. BRIEF HEAVY RAIN AND OUTFLOW WINDS
TO 40 KTS THE MAIN CONCERN WITH MVFR CONDITIONS POSSIBLE. A FEW
SHOWERS COULD LINGER OVERNIGHT. VFR CONDITIONS TO PREVAIL...THOUGH
SOME STRATUS COULD DEVELOP IN THE 10Z-15Z TIME FRAME WITH CEILINGS
IN THE 3000-5000 FOOT RANGE. OTHERWISE...CHANCE FOR THUNDERSTORMS
AFTER 18Z WITH BEST CHANGE FROM 21Z TO 00Z. BRIEF HEAVY RAIN AND
GUSTY OUTFLOW WINDS THE MAIN CONCERNS WITH POSSIBLE MFR CONDITIONS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
D-L/RJK
Hazardous weather outlook, Aug 4, 9:57 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT WED AUG 04 2010
COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT WED AUG 04 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO.
THE BEST CHANCE FOR STORMS WILL AGAIN BE SOUTH OF INTERSTATE 70.
THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN WITH
RAINFALL RATES UP TO 3 INCHES PER HOUR. THE HEAVY RAIN MAY CAUSE
LOCALIZED FLOODING. THE SHOWERS AND STORMS WILL DECREASE THIS
EVENING THOUGH A FEW SHOWERS COULD LINGER OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
...DECREASING TO A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS FRIDAY AND SATURDAY. MOISTURE WILL INCREASING LATER
IN THE WEEKEND AND EARLY NEXT WEEK...SO A CHANCE OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF HEAVY RAIN AND FLOODING WILL BE APPRECIATED.
D-L/RJK
In the hours before
Special weather statement, Aug 4, 3:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
411 PM MDT WED AUG 4 2010
COZ040-041-042245-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
411 PM MDT WED AUG 4 2010
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTH CENTRAL DOUGLAS COUNTY
SOUTHWESTERN ARAPAHOE COUNTY
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF CENTENNIAL...OR 13 MILES SOUTHEAST OF
DENVER. THIS STORM WAS NEARLY STATIONARY.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GREENWOOD
VILLAGE AND CENTRAL CENTENNIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3952 10476 3950 10492 3962 10495 3963 10483
TIME...MOT...LOC 2212Z 308DEG 2KT 3956 10486
KRIEDERMAN
Lightning, Adams
- When
- August 4, 3:30 PM MST
- Where
- Adams County, Westminster
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 39.830, -105.030
Lightning struck a residence and sparked a fire. The fire migrated in the space between the first and second floor.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252470.